Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Constraints on counterexamples to the Casas-Alvero conjecture and a verification in degree $ 12$


Authors: Wouter Castryck, Robert Laterveer and Myriam Ounaïes
Journal: Math. Comp. 83 (2014), 3017-3037
MSC (2010): Primary 12D10; Secondary 13Y05, 14Q99
DOI: https://doi.org/10.1090/S0025-5718-2014-02809-3
Published electronically: February 25, 2014
MathSciNet review: 3246822
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the first (theoretical) part of this paper, we prove a number of constraints on hypothetical counterexamples to the Casas-Alvero conjecture, building on ideas of Graf von Bothmer, Labs, Schicho and van de Woestijne that were recently reinterpreted by Draisma and de Jong in terms of $ p$-adic valuations. In the second (computational) part, we present ideas improving upon Diaz-Toca and Gonzalez-Vega's Gröbner basis approach to the Casas-Alvero conjecture. One application is an extension of the proof of Graf von Bothmer et al.to the cases $ 5p^k$, $ 6p^k$ and $ 7p^k$ (that is, for each of these cases, we determine the finite list of primes $ p$ to which their proof is not applicable). Finally, by combining both parts, we settle the Casas-Alvero conjecture in degree $ 12$ (the smallest open case).


References [Enhancements On Off] (What's this?)

  • [1] Shi Bai, Pierrick Gaudry, Alexander Kruppa, François Morain, Emmanuel Thomé and Paul Zimmerman, CADO-NFS 1.1, available at "http://cado-nfs.gforge.inria.fr/".
  • [2] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. Computational algebra and number theory (London, 1993). MR 1484478, https://doi.org/10.1006/jsco.1996.0125
  • [3] Eduardo Casas-Alvero, Higher order polar germs, J. Algebra 240 (2001), no. 1, 326-337. MR 1830556 (2002e:14003), https://doi.org/10.1006/jabr.2000.8727
  • [4] Mustapha Chellali and Alain Salinier, La conjecture de Casas-Alvero pour les degrés $ 5p^e$, An. Univ. Dunărea de Jos Galaţi, Fasc. II Mat. Fiz. Mec. Teor. 4(35) (2012), no. 1-2, 54-62. MR 3136558
  • [5] Rosa de Frutos, Perspectivas aritméticas para la conjetura de Casas-Alvero, Ph.D. thesis, Universidad de Valladolid, (2013).
  • [6] Gema M. Diaz-Toca and Laureano Gonzalez-Vega, On analyzing a conjecture about univariate polynomials and their roots by using maple, Proceedings of the Maple Conference 2006, Waterloo (Canada), July 23-26, 2006, pp. 81-98 (2006).
  • [7] Jan Draisma and Johan P. de Jong, On the Casas-Alvero conjecture, Eur. Math. Soc. Newsl. 80 (2011), 29-33. MR 2848893 (2012g:12004)
  • [8] Hans-Christian Graf von Bothmer, Oliver Labs, Josef Schicho, and Christiaan van de Woestijne, The Casas-Alvero conjecture for infinitely many degrees, J. Algebra 316 (2007), no. 1, 224-230. MR 2354861 (2009a:13048), https://doi.org/10.1016/j.jalgebra.2007.06.017
  • [9] János Kollár, Sharp effective Nullstellensatz, J. Amer. Math. Soc. 1 (1988), no. 4, 963-975. MR 944576 (89h:12008), https://doi.org/10.2307/1990996
  • [10] Adrien-Marie Legendre, Théorie des nombres, Firmin Didot Frères, Paris (1830).
  • [11] Victor V. Prasolov, Polynomials, Algorithms and Computation in Mathematics, vol. 11, Springer-Verlag, Berlin, 2010. Translated from the 2001 Russian second edition by Dimitry Leites; Paperback edition [of MR2082772]. MR 2683151 (2011g:12001)
  • [12] Paulo Ribenboim, The theory of classical valuations, Springer Monographs in Mathematics, Springer-Verlag, New York, 1999. MR 1677964 (2000d:12007)
  • [13] Hendrik Verhoek, Some remarks about a polynomial conjecture of Casas-Alvero, Séminaire Bourbakettes, Paris (2009).

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 12D10, 13Y05, 14Q99

Retrieve articles in all journals with MSC (2010): 12D10, 13Y05, 14Q99


Additional Information

Wouter Castryck
Affiliation: Departement Wiskunde, KU Leuven, Celestijnenlaan 200B, 3001 Leuven (Heverlee), Belgium
Email: wouter.castryck@wis.kuleuven.be

Robert Laterveer
Affiliation: Institut de Recherche Mathématique Avancée, Université de Strasbourg, 7 Rue René Descartes, 67084 Strasbourg CEDEX, France
Email: robert.laterveer@math.unistra.fr

Myriam Ounaïes
Affiliation: Institut de Recherche Mathématique Avancée, Université de Strasbourg, 7 Rue René Descartes, 67084 Strasbourg CEDEX, France
Email: myriam.ounaies@unistra.fr

DOI: https://doi.org/10.1090/S0025-5718-2014-02809-3
Received by editor(s): August 27, 2012
Received by editor(s) in revised form: February 7, 2013, and February 12, 2013
Published electronically: February 25, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society